Episode 7: DVT and Warfarin
Author: Dr. Terance Lee
Editor: Dr. Suneet Sood
Narrators: Thong Yi Kun, Alan Koay
Today’s case will touch on a hematological topic which I believe is familiar and feared by medical students at the same time – haemostasis and the coagulation pathway.
I’m sure it’ll be a good opportunity for us to revise and clear up any doubts in this topic. Let us start with the patient’s story.
We have a 45-year-old lady who had developed painful right lower leg swelling. The swelling developed suddenly four days before she came to us. Recently, she had had a greenstick fracture on her left tibia. Although no surgery was needed, she was resting in bed at home for a few days. An important risk factor to note would be her obesity and current use of oral contraceptive pills.
Ahha! A unilateral swollen leg which is sudden and after a period of immobility – sounds like deep vein thrombosis to me.
Spot on! DVT should be on top of our list but we should always quickly consider other causes of leg swelling. Anyhow, the swelling was unilateral, and calf circumference was markedly larger on the affected leg. A Doppler ultrasound revealed a blood clot in her superficial femoral vein. The D-dimer levels were very high.
She did have several important risk factors which predisposed her to blood clots, didn’t she?
Yes. Let us review the Virchow’s triad – the main theory which highlights the three primary factors contributing to the formation of clot. No. 1 – stasis in blood flow; which occurred with the patient’s prolonged immobility in this case; No. 2 – vascular endothelial injury from the tibial fracture, and No. 3 – hypercoagulability; probably related to her OCP use altering the blood viscosity.
She fulfilled all three components! How did she do after the confirmation of diagnosis?
Here comes the highlight of this case. As she presented a few days after the onset of swelling, her doctor decided that the presentation was not so acute. Perhaps he decided that the clot was already stable, and the probability of ongoing thrombosis was low.
Probably true, no, that the risk of ongoing thrombosis was low?
Yes, probably true. Anyhow, the doctor started her on oral warfarin instead of first starting with intravenous heparin.
And then her clotting worsened, and she developed gangrene on the leg after two days.
Wow. Instead of being anticoagulated, new clots formed? How is that possible?
To understand this, it’s time for us to revisit the coagulation pathway and the pharmacology of Warfarin. To put it simply, there are two initial pathways, namely extrinsic and intrinsic pathways, which start the whole cascade of events in which one factor is involved in activating a subsequent factor. The two pathways meet in the final common pathway as factor Xa is activated, followed by the activation of thrombin and ultimately the formation of fibrin plug. Besides these direct factors in the cascade, we have important cofactors to regulate the process. One which is pertinent to our case will be Vitamin K. Vitamin K is essential in the activation of Factors II, VII, IX & X. Warfarin is a Vitamin K antagonist. It inhibits the activation of these factors which are directly involved in the coagulation pathway.
Yup, then why did the anticoagulation therapy for this patient not work?
What we often forget is Vitamin K ALSO catalyses the production of Proteins C and S. These two proteins prevent coagulation. Warfarin interferes with Vitamin K. The levels of proteins C and S fall.
For a time, therefore, the blood may become hypercoagulable.
Later, the procoagulant proteins, that is factors II, VII, IX, X are blocked, leading to anticoagulation. But in the beginning there may be a short phase where the blood is actually hypercoagulable.
But tell me: if the inhibition should affect both the coagulation factors and the anti-coagulant Proteins S & C, why is this patient experiencing the hypercoagulating effect of the inhibition of Protein S & C only?
Good question. Proteins C and S have shorter half-lives compared to the clotting factors. As Protein C and S will be depleted first, Warfarin intake during the initial phase poses a hypercoagulable state.
Thanks for the explanation and the quick revision. Tell me: is the complication of gangrene common?
No, it’s a rare complication, with a prevalence of 0.01 to 0.1%. Still, all physicians should be aware of this complication. A relatively more common warfarin-induced complication is skin necrosis.
How should we prevent this?
To prevent these complications, initial therapy with heparin is recommended. The mechanism of action of heparin is different. It directly inhibits the activation of thrombin and factor Xa in the coagulation pathway thus its anticoagulation effect is almost immediate. The starting dose of warfarin should be a low maintenance dose rather than a high initial dose to minimize the transient hypercoagulable state induced by the rapid decline in protein C levels. This means we should firstly start with both heparin and warfarin, and later stop the heparin when the effect of anticoagulation is achieved by warfarin. We use INR as a marker to determine if a patient is adequately warfarinised.
I presume she needed an amputation?
Yes, she did. This was an avoidable complication. Doctors should remember: start heparin first, then warfarin.
- Pourdeyhimi N, Bullard Z. Warfarin-induced skin necrosis. Hosp Pharm. 2014 Dec 1;49(11):1044-8.
- Hostetler SG, Sopkovich J, Dean S, Zirwas M. Warfarin-induced venous limb gangrene. J Clin Aesthetic Dermatol. 2012 Nov 1;5(11):38-42.
- Kakagia DD, Papanas N, Karadimas E, Polychronidis A. Warfarin-induced skin necrosis. Ann Dermatol. 2014 Feb 1;26(1):96-8.
- Lipe B, Ornstein DL. Deficiencies of natural anticoagulants, protein C, protein S, and antithrombin. Circulation. 2011 Oct 4;124(14):e365-8.